Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) may be associated with a preceding history of medication use, most commonly anticonvulsants, antibiotics, and non-steroidal anti-inflammatory drugs. Other associated factors include infections.
The patient may present with Nikolsky's sign, where the epidermal layer easily sloughs off when pressure is applied to the blistered or erythematous area.
Diagnosis is made by clinical presentation and confirmed with skin biopsy.
On diagnosis the offending medicine should be stopped. Management is then supportive.
Patients do best if they are sent to a burn centre for wound care as soon as the diagnosis is suspected or made.
The majority of SJS patients recover (mortality 1% to 5%). SJS can recur either with the same medicine or with another medicine.
TEN has a higher mortality (25% to 30%).
In the long term, patients should ensure they are not re-exposed to the trigger medicine and be careful of self-medicating. They should avoid sunlight during healing and moisturise their skin.
Currently, patients at risk may need human leukocyte antigen screening if they are to receive medications such as carbamazepine, allopurinol, or trimethoprim/sulfamethoxazole.
Stevens-Johnson syndrome (SJS) is a severe skin detachment with mucocutaneous complications. It is an immune reaction to foreign antigens. SJS is a more severe form of erythema multiforme major and a less severe manifestation of toxic epidermal necrolysis (TEN). Classification is dependent on the percentage of skin involvement: SJS has <10% total body surface area (TBSA) involvement; SJS/TEN overlap has 10% to 30% TBSA involvement; and TEN has >30% TBSA involvement.
History and exam
Key diagnostic factors
- presence of risk factors
- mucosal involvement
- Nikolsky's sign
- anticonvulsant medicines
- recent infection
- recent antibiotic use
- other medicines
- systemic lupus erythematosus
- bone marrow transplantation
- human leukocyte antigen and genetic predisposition
- smallpox vaccination
1st investigations to order
- skin biopsy
- blood cultures
- arterial blood gases and saturation of oxygen
Investigations to consider
- serum electrolytes
- serum creatinine
- direct immunofluorescence
Areta Kowal-Vern, MD
Adjunct Research Faculty
Arizona Burn Center
Maricopa Integrated Health Systems
AK-V performs occasional manuscript reviews on various topics for Research Square, Inc. in the US for which she receives a nominal monetary fee.
Barbara A. Latenser, MD
Director Burn Unit
Department of Surgery
University of Iowa Hospitals
BAL declares that she has no competing interests.
Tina Palmieri, MD
Assistant Chief of Burns
TP declares that she has no competing interests.
Venkat Gudi, MB BS
Department of Dermatology
West Suffolk Hospital
Bury St. Edmunds
VG declares that he has no competing interests.
- Drug rash with eosinophilia and systemic symptoms (DRESS)
- Staphylococcal scalded skin syndrome
- Toxic shock syndrome
- European guidelines on the use of high-dose intravenous immunoglobulin in dermatology
- Guidelines for the management of Stevens-Johnson syndrome/toxic epidermal necrolysis: an Indian perspective
- Log in or subscribe to access all of BMJ Best Practice
Use of this content is subject to our disclaimer